30 November - The foul taste is back

Four days into Cycle 2 of the high dose chemo and the foul taste in my mouth is back. I still consider that I've been fairly lucky as whilst the side effects of the temozolomide haven't been pleasant they have not been intolerable.

Despite taking laxatives before I started my bowels were once again set like concrete by day 3. And whereas I normally eat just about anything my appetite now is not as great as usual and there are some foods I just don't fancy at the moment. I don't even feel like chocolate!

Olga said she noticed the chemo was making me slow-witted. I can certainly testify to that. I'd rather not think how many hours I spent trying to get some radio and computer stuff to work for reasons that should have been blindingly obvious to anyone with a functioning brain. Ah well, nobody said this was supposed to be fun.

26 November - Feeling depressed

I hope that clomipramine is more effective against cancer than it is as an antidepressant. Because I have been on the full 150mg dose for several weeks now and yet I'm feeling quite depressed. The dizziness / balance issue I have complained of doesn't help my mood as it thwarts any attempt to try to lead a normal life. Neither does it help that I decided to see if I could sell our website business in order to devote my time and strength to fighting the cancer and enjoying what's left of my life. As tasks go it is right down there with selling one of your children into slavery and planning your own funeral. Perhaps it would be better just to let the business die a natural death.

On Friday afternoon we had two appointments at the Radiotherapy Department in Carlisle, first to be given a blood test and then to see the consultant. Originally the appointments had been on separate days but the hospital phoned to rearrange it so we only had to make one round trip. My blood counts were fine, so there was no impediment to starting the second cycle of heavy chemotherapy. However the radiotherapy should not be causing any side effects this long after it finished. It might be the clomipramine instead. So I am to have a new MRI scan to see what might be going on.

Unfortunately the plan to start the second cycle of chemo this weekend failed because when Olga went to the hospital pharmacy to get the medication they did not have sufficient temozolomide tablets. Apparently I am the only person in North Cumbria to be receiving this particular medication. You would think that with all the managers employed in the NHS someone would have devised a system that ensured the hospital pharmacy had stock of the drugs needed by current patients. Obviously not.

We have just had a phone call to say that the hospital will send us the remaining tablets by taxi on Tuesday afternoon. With the ones that we have we can start the cycle tomorrow (Sunday.) This delay will at least mean that I won't be starting cycle 3 on Christmas Day.

22 November - Vertigo

I'm nearly at the end of the first chemotherapy cycle. It has been about 3 weeks since I had temozolomide. The unpleasant taste and chalky mouth have almost gone. The hand tremor and feeling dizzy and light headed remain, though. My hands shake enough to make using tools almost impossible but not so much that I can't lift a mug of tea without spilling it. The tablets prescribed by the GP to stop the shaking made no difference whatsoever.

This afternoon I walked into town with Olga and we went into a showroom to look at something. The showroom had some short but steep stairs between levels and no hand rail. Olga had gone on ahead. I just had the walking stick. I went up one stair and felt vertigo, like I was losing my balance. I really thought I might fall down. I called Olga and she took my free hand and we negotiated the stairs.

After that I made sure that I always had three points of contact when negotiating stairs. My knees were shaking like crazy. I was also soaked in sweat by the time we left. I've always been rather sweaty but now I need a shower and a change of clothing after any trip out, which is a bit of an inconvenience.

Looks like it might be a while before I'm able to tackle any Wainwright summits. :( But I am very glad that I have such a devoted wife in Olga who doesn't complain about having to be a wet nurse for her increasingly useless husband!

On Friday afternoon we have an appointment with the consultant in Carlisle and a blood test to see whether I am OK to start the second chemo cycle - an even bigger dose of temozolomide. So I have that to look forward to!

9 November - Vision and balance problems

Nothing new to report. Physically I'm in pretty good shape - my appetite is good and I can walk reasonable distances.

But I can only go out of the house if escorted by Olga holding my hand - not just metaphorically but literally. I continue to have problems with vision and difficulties with balance if I have to change direction to avoid other people. Without Olga's attention I would probably fall over or walk under the wheels of a car while trying to cross the road. I'm least conscious of these issues when I'm sitting down, at home. It has made me reluctant to go for walks which I really need.

I'm fed up with the feeling that this is all just a bad dream.

1 November - First chemotherapy cycle over

I survived the first session of intensive chemotherapy - five days at twice the earlier dose - without experiencing any particularly bad side effects. Apart from one. I have the worst constipation I have ever had in my life!

Constipation is one of the more common side effects of temozolmide. We had been given laxative tablets to counteract this during the radiotherapy/chemotherapy but I stopped taking them as I didn't appear to need them. It seems that I do now!

Olga went to the pharmacy to try to get some industrial strength laxatives and came back with something called Movicol. Hopefully that will do the trick.

Now I will have 23 days of "rest" (no chemotherapy) before starting the next cycle.